Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 185, NWS Denver/Boulder, CO

July 9, 2014Boulder County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2014, 3:49 PM MDT for Boulder County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2014, 3:49 PM MDT (21:49 UTC)
Expired
Jul 9, 2014, 4:15 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Boulder County, CO

The radar

The Denver radar (KFTG), 83 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:50 PM MDTHAIL 0.882 E Allenspark, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS55 KBOU 092149
SVRBOU
COC013-092215-
/O.NEW.KBOU.SV.W.0185.140709T2149Z-140709T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOULDER COUNTY IN CENTRAL COLORADO...

* UNTIL 415 PM MDT

* AT 347 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RAYMOND...OR
  32 MILES SOUTHWEST OF FORT COLLINS...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BOULDER...JAMESTOWN...WARD...PEACEFUL VALLEY...SALINA...
  ALLENSPARK...CRISMAN...GOLD HILL...WALLSTREET...SUMMERVILLE...
  RAYMOND AND SUNSHINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4021 10556 4021 10536 4005 10517 3994 10545
TIME...MOT...LOC 2147Z 333DEG 16KT 4016 10542 

HAIL...1.00IN
WIND...<50MPH

$$

KRIEDERMAN
2 follow-up statements
962 
WWUS55 KBOU 092206
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT WED JUL 9 2014

COC013-092215-
/O.CON.KBOU.SV.W.0185.000000T0000Z-140709T2215Z/
BOULDER CO-
406 PM MDT WED JUL 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL BOULDER COUNTY...

AT 406 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SUNSHINE...OR
30 MILES NORTHWEST OF DENVER...MOVING SOUTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BOULDER...JAMESTOWN...WARD...PEACEFUL VALLEY...SALINA...CRISMAN...
GOLD HILL...WALLSTREET...SUMMERVILLE...SUNSHINE AND ALLENSPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4013 10553 4016 10543 4013 10529 4005 10517
      3994 10545
TIME...MOT...LOC 2206Z 333DEG 16KT 4006 10535 

HAIL...1.00IN
WIND...<50MPH

$$

KRIEDERMAN
206 
WWUS55 KBOU 092215
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT WED JUL 9 2014

COC013-092224-
/O.EXP.KBOU.SV.W.0185.000000T0000Z-140709T2215Z/
BOULDER CO-
415 PM MDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOULDER COUNTY WILL
EXPIRE AT 415 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4013 10553 4016 10543 4013 10529 4005 10517
      3994 10545
TIME...MOT...LOC 2213Z 333DEG 16KT 4006 10535 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:08 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 9, 3:08 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
308 PM MDT WED JUL 9 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 308 PM MDT WED JUL 9 2014

POCKETS OF MOISTURE CARRIED ALONG BY NORTHWEST FLOW ALOFT...
TOGETHER WITH HOT TEMPERATURES AND A SMATTERING OF OUTFLOW
BOUNDARY INTERACTIONS ALL RESPONSIBLE FOR THE SCATTERED T-STORMS
FORMING ALONG THE FRONT RANGE AT THIS HOUR. STORMS PAST COUPLE OF
HOURS HAVE STRUGGLED TO SUSTAIN THEMSELVES AFTER MOVING OFF THE
HIGHER TERRAIN SUCH AS THE NORTHERN FOOTHILLS AND CHEYENNE RIDGE.
STRONGEST CONVECTION OCCURRING UP NEAR THE WY BORDER WHEN SFC
DEWPOINTS IN THE LOWER 60S AFTER A SURGE OF LOW LEVEL MOISTURE
FROM STORMS PASSING OVER THE FAR NORTHEAST CORNER EARLIER THIS
MORNING. IN THE PAST COUPLE OF HOURS...A WEAK SFC CYCLONE HAS
FORMED JUST EAST-SOUTHEAST OF DENVER WHICH CAUSED GUSTY NORTHEAST
WINDS IN THE AREA TO SHIFT TO A DRIER SELY COMPONENT OFF THE
PALMER DIVIDE. SPC RECENTLY EXPANDED THEIR SLIGHT RISK AREA A BIT
FARTHER WEST TO JUST EAST OF THE DENVER AREA. WILL NEED TO WATCH
FOR STG IF NOT ISOLATED SEVERE STORMS FORMING ON THE EAST-
NORTHEAST SIDE OF THIS CYCLONE IN THE NEXT 1-2 HOURS. HAIL UP TO
AN INCH IN DIAMETER AND GUSTS TO 60 MPH MAIN THREATS. FRONT RANGE
URBAN CORRIDOR COMMUNITIES MAY MISS OUT ON THE STG STUFF WITH
DRIER AIR EXPECTED TO FUNNEL DOWN OFF THE FOOTHILLS.

TONIGHT...STORMS WILL CONTINUE TO MARCH SOUTHEASTWARD AND POSSIBLY
BECOME MORE EXTENSIVE IN COVERAGE ALONG A CONVERGENCE LINE FROM
ELBERT TO HAXTUN. COULD SEE A FEW STORMS GO SEVERE ALONG THIS
AXIS THRU THE EARLY EVENING HOURS. BY MID TO LATE EVENING...MOST
OF THIS STORM ACTIVITY SHOULD MOVE OUT AS TEMPS COOL AND THE SFC
BASED INVERSION SETS UP. HOWEVER...MID AND HIGH LEVEL MOISTURE
WRAPPING AROUND THE TOP OF THE UPPER RIDGE TO OUR SOUTH SHOULD
KEEP SKIES AT LEAST PARTLY CLOUDY OVERNIGHT AND MIN TEMPERATURE ON
THE VERY MILD SIDE.

THURSDAY...THE UPPER RIDGE SHIFTS A BIT FARTHER EAST SITTING
SQUARELY OVER CENTRAL NEW MEXICO PLACING THE FORECAST AREA UNDER A
MOISTENING WESTERLY FLOW ALOFT. SUBTROPICAL MOISTURE TO OUR WEST
GRADUALLY MAKES ITS WAY AROUND THE TOP OF THE RIDGE CAUSING SKIES
TO FILL WITH MID AND HIGH CLOUDS BY MIDDAY. COULD SEE STORMS
FIRING EARLIER IN THE HIGH COUNTRY TOMORROW WITH THE AVAILABLE
MOISTURE. EAST OF THE MTNS...BOUNDARY LAYER MOISTURE LACKING
DURING THE MORNING HOURS...BUT THROUGH THE DAY...MODELS SHOW A
MODEST RECOVERY IN LOW-LEVEL MOISTURE WITH A SHIFT TO AN EASTERLY
SFC WIND PATTERN. STORM CHANCES EAST OF THE MTNS LOOKS ABOUT THE
SAME AS TODAY...ROUGHLY A 20 TO 30 PCT CHANCE DURING THE DAY.
LASTLY...TEMPS ON THURSDAY SIMILAR TO THOSE TODAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 308 PM MDT WED JUL 9 2014

UPPER RIDGE OVER COLORADO FRIDAY WITH SUBTROPICAL MOISTURE
STREAMING NORTHWARD ACROSS THE REGION. PRECIPITABLE WATER VALUES
INCREASE...HIGHEST ACROSS THE PLAINS WHERE MODELS SHOW A THETA-E
RIDGE. IN ADDITION...MID LEVEL SHORTWAVE MOVING ACROSS WYOMING
PUSHES A FRONT INTO NORTHEAST COLORADO DURING THE AFTERNOON.
COMBINATION OF MOISTURE AND LIFT TO PRODUCE A GOOD CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON AND EVENING. LOCALLY HEAVY RAIN
POSSIBLE WITH SOME OF THE STORMS. FLOW ALOFT FAIRLY LIGHT...SO
STORMS COULD ALSO BE SLOW MOVING. SOME COOLING EXPECTED BEHIND
FRONT ACROSS PLAINS. RIDGE BEGINS TO RETROGRADE SATURDAY AND
BUILDS ACROSS GREAT BASIN. FLOW ALOFT ACROSS COLORADO BECOMES
NORTHWEST. THE MAIN PUSH OF SUBTROPICAL MOISTURE SHIFTS INTO
UTAH. STILL ENOUGH MOISTURE ACROSS THE AREA FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS
AND FOOTHILLS. NORTHWEST FLOW ALOFT CONTINUES SUNDAY AS RIDGE
CONTINUES TO BUILD ACROSS THE GREAT BASIN. THOUGH MOST OF THE
SUBTROPICAL WILL BE WEST OF COLORADO...ENOUGH MOISTURE ACROSS THE
AREA FOR A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING. AGAIN BEST CHANCE FOR STORMS TO BE ACROSS THE MOUNTAINS
AND FOOTHILLS. TEMPERATURES TO BE NEAR SEASONAL AVERAGE DURING
THE WEEKEND.

FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY...NORTHWEST FLOW
ALOFT TO CONTINUE THROUGH THE PERIOD. ENOUGH SUBTROPICAL MOISTURE
ACROSS THE AREA FOR A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. BOTH GFS AND ECMWF INDICATE A FRONT MOVING INTO
NORTHEAST COLORADO OVERNIGHT MONDAY...WITH A SURFACE HIGH BUILDING
INTO THE AREA TUESDAY MORNING. THIS SHOULD HELP REPLENISH THE LOW
LEVEL MOISTURE AND PROVIDE FOR A BETTER CHANCE FOR THUNDERSTORMS
TUESDAY AND WEDNESDAY. SEASONAL TEMPERATURES EXPECTED
MONDAY...WITH SOME COOLING BY WEDNESDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 308 PM MDT WED JUL 9 2014

ISOLATED T-STORMS FORMING THE NORTH-NORTHWEST OF THE DENVER AREA
WILL PASS THROUGH THE AREA DURING THE NEXT 2-4 HOURS. GUSTS TO 45
KTS AND SMALL HAIL A POSSIBILITY WITH THE STRONGER STORMS. HEAVY
RAIN NOT A BIG ISSUE TODAY AS STORMS ARE MOVING FAIRLY QUICKLY.
MOST OF THIS STORM ACTIVITY SHOULD SHIFT SOUTHEAST OF THE DENVER
TERMINALS BY AROUND 02Z THIS EVENING. THEN PARTLY CLOUDY OVERNIGHT
WITH A TYPICAL DRAINAGE WIND PATTERN.

ON THURSDAY...COULD SEE A REPEAT OF TODAY WITH ISOLATED T-STORMS
IN THE AFTERNOON PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN.
SOUTH WINDS OF 5-13KTS IN THE MORNING SHOULD GO EAST-SOUTHEAST BY
THE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM...D-L
AVIATION...BAKER
Hazardous weather outlook, Jul 9, 10:19 AM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1019 AM MDT WED JUL 9 2014

COZ030>051-101630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1019 AM MDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE NORTH CENTRAL MOUNTAINS
AND FAR NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EARLY
EVENING...WITH A SLIGHT CHANCE ELSEWHERE. A FEW STORMS MAY BECOME
SEVERE EAST OF A HAXTUN-TO-LIMON LINE WITH HAIL TO ONE INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH THE MAIN THREATS. OTHERWISE THE
STORMS WILL PRODUCE BRIEF LIGHT TO MODERATE RAINFALL...AND
POSSIBLY SOME SMALL HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY...ESPECIALLY ON FRIDAY AND NEXT TUESDAY.
TEMPERATURES WILL REMAIN SEASONABLE THROUGH THE PERIOD...WITH
SLIGHT COOLING EARLY NEXT WEEK. HEAVY RAIN AND HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/D_L

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:59 PM MDTSevere Thunderstorm WarningBOULogan46 min
Jul 9, 5:07 PM MDTSpecial Weather StatementBOUAdams23 min
Jul 9, 5:20 PM MDTSevere Thunderstorm WarningBOUClear Creek, Gilpin, Jefferson25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.